Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Columbia, SC

October 8, 2017Barnwell County, South Carolina

NWS Columbia, SC issued this special weather statement at Oct 8, 2017, 6:13 PM EDT for Barnwell County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2017, 6:13 PM EDT (22:13 UTC)
Expired
Oct 8, 2017, 7:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC

County Barnwell County, SC

The radar

The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

796 
WWUS82 KCAE 082213
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
613 PM EDT SUN OCT 8 2017

SCZ030-035-036-082300-
Orangeburg-Barnwell-Aiken-
613 PM EDT SUN OCT 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BARNWELL...EAST
CENTRAL AIKEN AND NORTHWESTERN ORANGEBURG COUNTIES...

At 613 PM EDT, a strong thunderstorm was located near Williston, or 8
miles north of Barnwell, moving north at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Williston, Blackville, Wagener, Springfield, Salley, Perry and Elko. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3332 8144 3367 8141 3363 8114 3344 8121
      3344 8122 3342 8121 3329 8126
TIME...MOT...LOC 2213Z 192DEG 25KT 3336 8136 

$$

WRS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Oct 8, 2:29 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Oct 8, 2:29 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
229 PM EDT Sun Oct 8 2017

.SYNOPSIS...
Tropical Depression Nate will continue marching quickly
northeastward through the TN Valley early tonight and into PA
Monday morning. This will leave the region under a moist
southerly flow with chances of showers and thunderstorms through
the middle of the week. A weak cold front will enter the area on
Thursday with slightly drier air expected for next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cumulus continue to develop across the area as Tropical
Depression Nate ushers warm and moist air into the region. Radar
returns show increasing showers from the CSRA through the central
Midlands...however cells remain vertically limited with no
thunder currently noted across the forecast area. Through
tonight expect the showers to continue with the highest chances
over the western half of the forecast area where moisture and
forcing will be greatest from TD Nate. Thunderstorms will remain
possible through the evening hours with only showers expected
overnight as instability weakens. Even with TD Nate crossing the
region the wind profile through the column remains uniform
keeping the tornado threat low. With plenty of clouds cover
tonight low temperatures will be in the mid 70s for most
locations.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Remnants of Nate will move into central NY Monday afternoon then
eastward into the northern Atlantic Ocean late Monday night.
This will result in a ridge of high pressure moving into the
forecast area on Tuesday with moist southerly flow continuing.
Although there will be plenty of moisture and moderate
instability across the region Monday and Tuesday a strong
trigger mechanism will be lacking. This will leave much of the
convection to diurnal development with a few cells expected
during the overnight hours. Precipitable water values through
Tuesday night will be at or above 2 inches so cells which
develop have the potential to produce locally heavy rainfall.
With the warm southerly flow over the region temperatures will
be in the low to mid 80s for afternoon highs with upper 60s to
low 70s for overnight lows.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Warm and moist air will remain over the region Wednesday as a
weak cold front moves through the TN Valley. The front will move
into the forecast area Thursday then become diffuse as it
struggles to cross the region. The front struggles trying to
cross the region due to high pressure over the western Atlantic
resulting in easterly flow from the southern Atlantic through
the Gulf of Mexico. As such confidence in model solutions for
Friday through the weekend is low and have made only minor
adjustments to the forecast. Temperatures through the long term
will be near to slightly above normal.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Restrictions expected through much of the period.

Southeasterly winds continue pushing Atlantic moisture into the area
with Tropical Depression Nate moving further into the central Gulf
States. Currently a band of convection is moving eastward across
central GA with scattered showers ahead of it. All TAF sites can
expect brief periods of light showers through 21z. Convection
allowing models and radar trends suggest that the main band of
convection will near the AGS and DNL terminals around 21z. Moderate
to heavy showers/thunderstorms and associated restrictions will be
possible at these sites. Lingering showers will remain after 00z but
convective coverage will diminish. Therefore confidence in showers
is lower after 00z.

Moisture will remain over the region tonight with restrictions
continuing through the end of the period. A 25 kt low level jet
favors stratus/cig restrictions over fog development. Expect at
least MVFR conditions throughout the remainder of the period at all
sites. IFR or LIFR conditions will be likely early Monday morning,
with lowest ceilings at AGS and DNL. Models suggest improving
conditions late Monday morning but may be too optimistic.

EXTENDED AVIATION OUTLOOK...Chance of showers/tstms and associated
restrictions through mid-week as a front approaches. With abundant
low level moisture present there may also be late night/early
morning restrictions in fog/stratus each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Oct 8, 3:58 AM EDT, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
358 AM EDT Sun Oct 8 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
358 AM EDT Sun Oct 8 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low. The
remnants of Nate will quickly lift northeast towards the Tennessee
Valley this afternoon and tonight bringing a small chance of an
isolated tornado threat, mainly during the late afternoon and
evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 8, 5:57 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
557 PM EDT SUN OCT 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TORNADO          4 NW CHAPPELLS          34.23N 81.91W
10/08/2017                   NEWBERRY           SC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A HOUSE ROOF
            SEVERELY DAMAGED AND MULTIPLE SHEDS
            DEMOLISHED ON SALTER ROAD NEAR HWY 39 IN
            CHAPPELLS. IN ADDITION, TREES WERE DOWN
            BLOCKING PINELAND ROAD NEAR HWY 39. A STORM
            SURVEY TEAM WILL INSPECT THE DAMAGE.

&&

ACM
Special weather statement, Oct 8, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
613 PM EDT SUN OCT 8 2017

SCZ030-035-036-082300-
Orangeburg-Barnwell-Aiken-
613 PM EDT SUN OCT 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BARNWELL...EAST
CENTRAL AIKEN AND NORTHWESTERN ORANGEBURG COUNTIES...

At 613 PM EDT, a strong thunderstorm was located near Williston, or 8
miles north of Barnwell, moving north at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Williston, Blackville, Wagener, Springfield, Salley, Perry and Elko.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3332 8144 3367 8141 3363 8114 3344 8121
      3344 8122 3342 8121 3329 8126
TIME...MOT...LOC 2213Z 192DEG 25KT 3336 8136

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:56 PM EDTSevere Thunderstorm WarningCAEMcCormick37 min
Oct 8, 4:04 PM EDTTornado WarningCAEMcCormick17 min
Oct 8, 4:14 PM EDTTornado WarningCAENewberry31 min

Nearby

Special Weather Statements in South Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.